Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 52, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 11, 2005, 11:44 AM CDT for Marshall County, Kansas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2005, 11:44 AM CDT (16:44 UTC)
- Expired
- May 11, 2005, 12:42 PM CDT
- In force
- 58 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Marshall County, KS
The radar
The Topeka radar (KTWX), 86 km from the middle of the area, began a volume at 16:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 4.7 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1968 J/kg
- Mixed-layer CIN
- -194 J/kg
- Mixed-layer LCL
- 714 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 262 m²/s²
- 0-3 km storm-relative helicity
- 255 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 111644 SVRTOP KSC117-111745- /O.NEW.KTOP.SV.W.0052.050511T1644Z-050511T1745Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 1144 AM CDT WED MAY 11 2005 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MARSHALL COUNTY IN NORTHEAST KANSAS * UNTIL 1245 PM CDT * AT 1142 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 11 MILES SOUTHWEST OF FRANKFORT...OR ABOUT 19 MILES SOUTH OF MARYSVILLE...MOVING NORTH AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... FRANKFORT... BEATTIE... SUMMERFIELD... LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. MOVE INDOORS NOW...AND AVOID WINDOWS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3957 9666 3956 9638 3998 9625 4000 9660 $$
2 follow-up statements
000 WWUS53 KTOP 111711 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1211 PM CDT WED MAY 11 2005 KSC117-111745- /O.CON.KTOP.SV.W.0052.000000T0000Z-050511T1745Z/ MARSHALL- 1211 PM CDT WED MAY 11 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1245 PM CDT FOR EASTERN MARSHALL COUNTY... AT 1208 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 4 MILES SOUTH OF FRANKFORT...OR ABOUT 19 MILES SOUTHEAST OF MARYSVILLE...MOVING NORTHEAST AT 15 MPH. LOCATIONS IMPACTED INCLUDE... BEATTIE...VERMILLION AND AXTELL. A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES RAPIDLY. IF YOU ARE OUTSIDE...SEEK SHELTER IN A BUILDING AWAY FROM WINDOWS. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE LIKELY IN SEVERE THUNDERSTORMS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3958 9653 3958 9625 3998 9624 3989 9650 $$
000 WWUS53 KTOP 111742 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1242 PM CDT WED MAY 11 2005 KSC117-111752- /O.CAN.KTOP.SV.W.0052.000000T0000Z-050511T1745Z/ MARSHALL- 1242 PM CDT WED MAY 11 2005 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MARSHALL COUNTY HAS BEEN CANCELLED... AT 1242 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER SEVERE...THUS THE WARNING HAS BEEN CANCELLED. RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE STILL POSSIBLE FROM THE THUNDERSTORM. A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES RAPIDLY. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3958 9653 3958 9625 3998 9624 3989 9650 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 4:23 AM CDT, 7 hours 21 minutes earlier.
Area forecast discussion, May 11, 4:23 AM CDT, 7 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 423 AM CDT WED MAY 11 2005 .DISCUSSION... MAIN CONCERN THIS MORNING IS THUNDERSTORM POTENTIAL AND POSSIBLE SEVERE WEATHER. POSITION OF THE FRONTAL BOUNDARY WILL HAVE A LARGE IMPACT ON THIS FOR TODAY AND TONIGHT. 09Z SURFACE OBS AND RADAR DATA SHOW THAT OUTFLOW FROM THE CONVECTION ACROSS NEB HAS MOVED INTO FAR NORTHEASTERN COUNTIES OF THE FORECAST AREA...WITH THE MAIN COLD FRONT STILL ACROSS SOUTHERN NEB. DO NOT EXPECT THIS BOUNDARY TO MOVE MUCH DURING THE DAY. SURFACE RIDGE BUILDING IN ACROSS THE NORTHERN PLAINS WILL KEEP THIS BOUNDARY FROM RETREATING NORTH. THE BOUNDARY WILL SERVE AS A FOCUS FOR CONVECTIVE DEVELOPMENT TODAY. SOUTHERLY FLOW WILL CONTINUE TO PUSH GULF MOISTURE NORTH INTO THE AREA. WITH DAYTIME HEATING...THE ATMOSPHERE IS EXPECTED TO BECOME MODERATELY UNSTABLE AS MENTIONED IN THE SWODY1. ADDITIONALLY FORECAST SOUNDINGS DO NOT SHOW NEARLY AS STRONG A CAP AS SEEN YESTERDAY WITH LITTLE OR NO CIN BY 18Z TODAY. BIGGEST QUESTION THIS MORNING IS WHERE THE BOUNDARY WILL BE THIS AFTERNOON. NOT SURE IT WILL MOVE AS FAR SOUTH AS THE I-70 CORRIDOR...BUT HAVE INCLUDED POPS AS FAR SOUTH AS I-70 THIS AFTERNOON BECAUSE OF A LACK OF CAP SUGGESTED BY THE MODELS. ALSO A WEAK MCV GENERATED BY LAST NIGHTS CONVECTION OVER THE TX PANHANDLE SHOULD BE MOVING ACROSS THE AREA THIS AFTERNOON. MAIN SEVERE WEATHER THREAT THIS AFTERNOON AND EVENING WILL BE LARGE HAIL WITH CAPE ESTIMATED IN THE 3500 J/KG RANGE. HOWEVER TORNADOES WILL BE POSSIBLE ALONG AND TO THE NORTH OF THE BOUNDARY. BACKED WINDS NORTH OF THE BOUNDARY COULD PROVIDE A LOT OF 0-1KM SHEAR WITH LOW CEILINGS ALREADY IN PLACE. FOR THURSDAY THROUGH FRIDAY...TIMING OF THE MAIN FRONTAL BOUNDARY CONTINUES TO BE UNCERTAIN. HPC LIKES A SLOWER SOLUTION THAN THE GFS OR NAM...AND HAVE ADJUSTED POPS WITH THIS IN MIND. GENERALLY WENT CLOSER TO THE UKMET AND CANADIAN MODELS. THE SYNOPTIC PATTERN LOOKS LIKE IT IS SETTING UP FOR SOME HEAVY RAINFALL AS MEAN WINDS LINE UP PARALLEL TO THE BOUNDARY. ADDITIONALLY MODELS STILL SHOW THE FORECAST AREA UNDER THE INFLUENCE OF THE RIGHT ENTRANCE REGION IF THE UPPER JET PROVIDING GOOD UPWARD VERTICAL MOTION. PWS ARE PROGGED TO BE AROUND 1.5 INCHES THURSDAY AND THURSDAY NIGHT. COULD SEE TRAINING OF CELLS ALONG THE BOUNDARY AS THE LOW LEVEL JET DEVELOPS THURSDAY EVENING. GROUND IS STILL PRETTY DRY ACROSS MOST AREAS BUT WILL HAVE TO WATCH OUT FOR THE POTENTIAL FOR ISOLATED FLOODING IF CONVECTION DOES TRAIN OVER THE SAME AREAS. THERE APPEARS TO BE ENOUGH INSTABILITY AND SHEAR FOR LARGE HAIL TO BE POSSIBLE THURSDAY AFTERNOON AND THURSDAY NIGHT AS WELL. ADJUSTED TEMPS DOWN SOME FOR THURSDAY AND FRIDAY THINKING THERE WILL BE MORE CLOUD COVER AND THE POSSIBILITY OF PRECIP. ALSO CAA INCREASES DURING THE DAY FRIDAY NIGHT AS THE FRONT FINALLY SLIDES THROUGH. DID NOT MAKE ANY CHANCES TO THE FORECAST BEYOND SATURDAY. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. WOLTERS
Hazardous weather outlook, May 11, 4:53 AM CDT, 6 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 453 AM CDT WED MAY 11 2005 KSZ008>012-020>024-026-034>040-054>056-058-059-121000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 453 AM CDT WED MAY 11 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE WHOLE AREA BY THIS EVENING. HOWEVER THEY ARE MOST LIKELY ACROSS PARTS OF NORTH CENTRAL AND NORTHEAST KANSAS THIS AFTERNOON AND TONIGHT...GENERALLY ALONG AND NORTH OF A LINE FROM MINNEAPOLIS TO OSKALOOSA. A BOUNDARY WILL STALL NEAR THE NEBRASKA STATE LINE OR ACROSS FAR NORTHERN KANSAS TODAY. THIS BOUNDARY WILL PROVIDE A FOCUS FOR THUNDERSTORM DEVELOPMENT. THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL GREATER THAN AN INCH IN DIAMETER. ADDITIONALLY A FEW TORNADOES ARE POSSIBLE ALONG AND JUST NORTH OF THE STALLED BOUNDARY THIS AFTERNOON AND EVENING. AS THE NIGHT PROGRESSES...THE SEVERE WEATHER THREAT WILL SHIFT TO DAMAGING STRAIGHT LINE WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORM CHANCES CONTINUE THURSDAY AND FRIDAY. SOME OF THESE STORMS COULD AGAIN BE SEVERE THURSDAY AFTERNOON AND THURSDAY NIGHT PRODUCING LARGE HAIL AND DAMAGING WINDS. FOR THURSDAY NIGHT...SOME OF THESE STORMS MAY ORIENT THEMSELVES SUCH THAT THEY TRAIN OVER THE SAME AREAS PRODUCING VERY HEAVY RAINFALL. IF THIS OCCURS...FLOODING WILL BECOME A GREATER HAZARD THURSDAY NIGHT AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS COULD BE NEEDED AFTER 12PM TODAY...ESPECIALLY ACROSS NORTH CENTRAL AND NORTHEAST KANSAS. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE) WOLTERS
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 2:02 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Shawnee | 43 min |
| May 11, 2:20 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 40 min |
| May 11, 2:41 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Shawnee | 41 min |
| May 11, 2:55 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 50 min |
| May 11, 3:53 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie | 67 min |
| May 11, 4:47 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson | 28 min |
| May 11, 4:56 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie | 64 min |
| May 11, 4:56 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 49 min |
| May 11, 5:41 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 49 min |
| May 11, 5:44 PM CDT | Flash Flood Warning | TOP | Washington | 3 hr |
| May 11, 5:49 PM CDT | Flash Flood Warning | TOP | Pottawatomie | 3 hr |
| May 11, 5:54 PM CDT | Severe Thunderstorm Warning | TOP | Marshall | 51 min |
| May 11, 6:30 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 30 min |
| May 11, 6:35 PM CDT | Severe Thunderstorm Warning | TOP | Marshall | 26 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.